Heavy Snow, Adair
- When
- February 5, 2:00 PM CST to 11:00 PM CST
- Where
- Adair forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
S. S.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Heavy snow spread into Iowa as a sustained southerly flow of moist air took place over the central U.S. Low pressure formed over the southwest U.S. and tracked northeast across north Texas into northern Indiana. A closed upper level low pressure was associated with this storm and helped produce significant lift over the area. A broad band of snow developed during the early morning hours of the 5th, with snow spreading over much of the area by around sunrise. Southwest Iowa had already seen 1 to 3 inches by sunrise however. As the dry progressed, bands of heavy snow developed in the warm conveyer ahead of the upper low. Snowfall peaked during the mid to late afternoon hours with snowfall rates of 2 inches or more per hour reported at some locations. Visibility was reduced to under 100 meters in many areas for a one to two hour period due to heavy snow. The snow hit in Des Moines just before the rush hour. With a snowfall rate of 2 inches per hour for two hours, this caused significant travel problems. Elsewhere around the state, travel was hampered though it was not stopped. The Iowa DOT recommended no travel over about the southwest third of the state. Many activities were called off on the evening of t he 5th, with numerous school closings or delays on the morning of the 6th. Fortunately, wind was not a major factor with this system. Wind speeds were in the 10 to 20 MPH range. This caused drifting of snow, but very little blowing snow. The heaviest snow amount received came from Osceola in Clarke County with 10.2 inches. Several areas reported 8 to 9 inches in a band extending from Guthrie Center, to the southwest part of the Des Moines Metropolitan area, south to Lamoni.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 5, 10:36 AM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1036 AM CST THU FEB 5 2004 .DISCUSSION... SEVERAL THINGS GOING ON THIS MORNING IN REGARD TO CURRENT SYSTEM AFFECTING THE NATIONS MID SECTION. HIGH PRESSURE TO THE EAST STILL PLAYING A LARGE ROLE AND KEEPING THE LOWER LEVELS FROM SATURATING ACROSS THE NORTHEAST HALF OF THE STATE. ALSO CONVECTION ACROSS THE SOUTHERN PLAINS HAS ROBBED CURRENT MOISTURE SOURCE TO THE MID MISSISSIPPI RIVER VALLEY. SOME RECHARGING GOING ON BEHIND THE CONVECTION AND IS STREAMING NORTHWARD INTO EASTERN KANSAS AND NEBRASKA. HOWEVER THE CONCERN WILL BE THAT THE AREA WILL BE DRY SLOTTED SHORTLY AFTER THE MOISTURE REACHES THE FORECAST AREA. THIS SHOULD KEEP SNOWFALL ACCUMULATIONS IN CHECK. WILL REVIEW SNOWFALL TOTALS AS MAY NEED TO LOWER IN SOME LOCATIONS. WILL BE ADJUSTING HIGH TEMPERATURES TODAY. MOST AREAS WILL NEED TO BE ADJUSTED UP SLIGHTLY. WILL REVIEW REMAINDER OF THE GRIDS WITH UPDATE OUT AFTER 11 AM. && .DMX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY TODAY THROUGH FRIDAY MORNING FOR ENTIRE CWA. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 557 AM CST THU FEB 5 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061157- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 557 AM CST THU FEB 5 2004 .DAY ONE...TODAY AND TONIGHT SNOW WITH ACCUMULATIONS OF 1 TO 4 INCHES WILL FALL OVER ALL OF MID IOWA TODAY. THE SNOW WILL BEGIN AS SCATTERED AREAS OF LIGHT SNOW THIS MORNING AND BECOME MORE WIDESPREAD THIS AFTERNOON AND TONIGHT. TOTAL ACCUMULATIONS BY FRIDAY MORNING WILL RANGE FORM 3 TO 5 INCHES ALONG AND SOUTH OF AN ATLANTIC TO LAMONI LINE...WHILE MOST OF MID IOWA WILL BE IN THE 4 TO 7 INCH SNOW TOTAL RANGE. THE SNOW WILL BE MAINLY LIGHT...TO MODERATE AT TIMES...HOWEVER WILL STILL PRODUCE REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY LIGHT SNOW OR FLURRIES WILL PERSIST THROUGH THE DAY FRIDAY WITH LIGHT ACCUMULATIONS BEFORE SKIES CLEAR AND NORTHWEST WINDS OF 15 TO 25 MPH PRODUCE BLOWING AND DRIFTING SNOW. THERE IS ANOTHER CHANCE OF SNOW OVER ALL OF MID IOWA TUESDAY INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE APPRECIATED. MR
The national radar mosaic for the moment the first event began.
25 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387471, 5387472, 5387473, 5387474, 5387475, 5387476, 5387477, 5387478, 5387479, 5387480, 5387481, 5387482, 5387483, 5387484, 5387485, 5387486, 5387487, 5387488, 5387489, 5387490, 5387491, 5387492, 5387493, 5387494, 5387495.